Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 337, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 14, 2003, 5:37 PM EDT for Westmoreland County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2003, 5:37 PM EDT (21:37 UTC)
- Expired
- Oct 14, 2003, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 142137
SVRPBZ
PAC129-142230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT TUE OCT 14 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTMORELAND COUNTY IN PENNSYLVANIA
* UNTIL 630 PM EDT
* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF AVONMORE TO
4 MILES SOUTHWEST OF NEW STANTON...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
AVONMORE...
CALUMET-NORVELT...
DELMONT...
DERRY...
GREENSBURG...
JEANNETTE...
LATROBE...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4016 7938 4009 7967 4013 7975 4022 7970
4056 7957 4044 7938 4047 7933 4041 7925
4024 7914What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 4:05 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Oct 14, 4:05 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 405 PM EDT TUE OCT 14 2003 HAVE ISSUED A WIND ADVISORY FOR TONIGHT AND WEDNESDAY. ETA AND GFS SHOW THE APPROACHING LOW PRESSURE SYSTEM DEEPENING AS IT MOVES THROUGH THE GREAT LAKES. PREFRONTAL THUNDERSTORMS HAVE A SLIGHT RISK OF SEVERE WEATHER, MAINLY WIND GUSTS. POSTFRONTAL DOWNWARD MOMENTUM TRANSFER WITH THE TIGHTENING ISOBARIC GRADIENT LIKEWISE CAPABLE OF WIND GUSTS OVER 50 MPH. ENSUING TROUGHY NORTHWEST FLOW ALOFT WILL MAKE TEMPERATURES NOTICEABLY COOLER FOR THE REST OF THE WEEK. GFS SHOWS NEXT FRONTAL SYSTEM TO ALSO BE WELL DEVELOPED AS IT MOVES THROUGH FRIDAY. SO ACCOMPANYING SHOWERS CAN LINGER INTO SATURDAY. PIT 46 54 40 55 / 100 30 10 10 HLG 46 55 40 56 / 100 30 10 10 MGW 46 56 41 56 / 100 30 10 10 ZZV 45 56 41 56 / 100 30 10 10 PHD 45 54 40 55 / 100 30 10 10 FKL 43 49 37 50 / 100 40 10 10 DUJ 43 49 37 50 / 100 40 10 10 LBE 46 55 39 54 / 100 30 10 10 BTP 44 52 39 53 / 100 40 10 10 IDI 46 55 39 54 / 100 30 10 10 ODM 44 55 37 52 / 100 30 10 10 .PBZ... MD...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONE MDZ001. OH...NONE. PA...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022>023...PAZ030...PAZ032. WV...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES WVZ023... WVZ041.
Hazardous weather outlook, Oct 14, 12:40 PM EDT, 4 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-142000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1240 PM EDT TUE OCT 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE STORMS WILL FORM AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE REGION EARLY TONIGHT. AFTER THE COLD FRONT MOVES THROUGH...THERE IS ALSO THE POTENTIAL FOR STRONG WINDS LATE TONIGHT. THE HIGHEST WINDS WILL OCCUR OVER NORTHERN PENNSYLVANIA AND THE MOUNTAINS. WIND GUSTS OF UP TO 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR STRONG WINDS CONTINUES ON DAY TWO. THE HIGHEST WINDS WILL OCCUR OVER NORTHERN PENNSYLVANIA AND THE MOUNTAINS. WIND GUSTS OF UP TO 60 MPH ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED BEYOND DAY TWO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY.
In the hours before
Special weather statement, Oct 14, 12:32 PM EDT, 5 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-141915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1232 PM EDT TUE OCT 14 2003 ...THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE STORMS WILL FORM AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE REGION EARLY TONIGHT. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Oct 14, 5:09 PM EDT, 28 minutes before
MDZ001-PAZ007>009-014>016-021>023-029>032-WVZ021>023-041-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 509 PM EDT TUE OCT 14 2003 NATIONAL WEATHER SERVICE PITTSBURGH SAYS WINDS CAN GUST OVER 50 MPH AS A LINE OF HEAVY RAIN SHOWERS AND THUNDERSTORMS MOVES THROUGH BETWEEN NOW AND 6:30 PM. TAKE COVER IN A STRONG BUILDING. RAIN AMOUNTS CAN GO OVER 1 INCH AND CAUSE PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:51 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 39 min |
| Oct 14, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 35 min |
| Oct 14, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 62 min |
| Oct 14, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Oct 14, 5:17 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| Oct 14, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 56 min |
| Oct 14, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 57 min |
| Oct 14, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Oct 14, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.